Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS La Crosse, WI

June 19, 1997Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 1997, 8:54 PM CDT for Fillmore County, Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1997, 8:54 PM CDT (01:54 UTC)
Expired
Jun 19, 1997, 10:00 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:56 PM CDTHail 0.88Harmony, MN
Jun 19, 9:07 PM CDTTornado F0Harmony, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 200154 RRA
SVRLSE
MNC045-200300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
854 PM CDT THU JUN 19 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
    CHERRY GROVE...BRISTOL...HARMONY AND CANTON

* AT 854 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES SOUTH THROUGH SOUTHEAST OF ROCHESTER
  OR IN THE VICINITY OF GREENLEAFTON. THE STORM WAS MOVING EAST AT
  15 MPH.

* THE STORM WILL BE OVER CANTON AND BRISTOL AREAS THROUGH 915 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
HAIL UP TO T>HE SIZE OF GOLF BALLS HAS BEEN REPORTED WITH THIS
THUNDERSTORM NEAR CHERRY GROVE. TORRENTIAL RAINS MAY CAUSE PONDING
OF WATER ON ROADWAYS AS WELL.

RACY/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:24 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 19, 7:24 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT THU JUN 19 1997

FORECAST PROBLEM OVERNIGHT WILL BE THUNDERSTORM CHANCES.

23Z SURFACE MAPS AND MESO PLOTS WERE SHOWING A WARM FRONT ACROSS IA/MN
BORDER AND INTO SW WI. SOME CONVERGENCE WAS NOTED IN THE WIND FLOW
ALONG A WEAK TROUGH THROUGH FOD-SW IA. A LINE OF CUMULUS HAD FORMED IN
THE VICINITY OF THIS FEATURE.  CURRENTLY...THE ATMOSPHERE IS FAIRLY
CAPPED AND THUNDERSTORMS ARE HAVING A TOUGH TIME GOING.  STORMS BETWEEN
MCW AND AUM ARE TAME AT THE MOMENT.  HOWEVER...LIFTED INDICIES WERE AS
LOW AS MINUS 9 AND CAPES OVER 3000 J/KG...PRIMARILY OVER SE MN/NE IA.
SO...PLENTY OF JUICE TO WORK WITH.  WE SIMPLY NEED SOME TRIGGER
MECHANISM.

WE THINK THAT THE CONVECTION WILL BECOME MORE VIGOROUS OVER SD/NEBRASKA
AND PORTIONS OF NW IA DURING THE NEXT FEW HOURS AND MOVE EWD. AN MCS
WILL LIKELY EVOLVE AND START TO TURN SE AFTER MIDNIGHT. THIS
ANTICIPATED MOVEMENT WOULD TAKE THE THUNDERSTORM THREAT ACROSS SE MN/NE
IA AND SW WI TOWARD MORNING. THE AREA OF THUNDERSTORMS OVER FAR NW MN
SHOULD MOVE NE INTO CANADA.

THEREFORE...WILL BE MAKING SOME ADJUSTMENTS TO ONGOING ZONES. HAVE
COORDINATED WITH KDVN/KGRB/KMKX AND DJECIDED TO KEEP HIGHER POPS IN SE
MN/NE IA AND ALONG THE WI RIVER IN SW WI AND WILL LOWER POPS
SIGNIFICANTLY OVER NC AND CENTRAL WI ZONES.

LOOK FOR NEW ZONES BY 8PM.

RACY

In the hours before

Special weather statement, Jun 19, 6:00 PM CDT, 2 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
6 PM CDT THU JUN 19 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE
AREA THROUGH THE OVERNIGHT...

THE RISK AREA COVERS LOCATIONS WEST OF THE MISSISSIPPI RIVER...WEST OF A
LAKE CITY MINNESOTA-DUBUQUE IOWA LINE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

VERY UNSTABLE AIR WAS IN PLACE ACROSS THE AREA THIS
EVENING...ESPECIALLY OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
SATELLITE WAS SHOWING CLOUDS STARTING TO FORM OVER NORTH CENTRAL IOWA
AND SOUTH CENTRAL MINNESOTA...AN AREA PRIMED FOR RAPID THUNDERSTORM
DEVELOPMENT. MORE THUNDERSTORMS WERE FORMING OVER THE DAKOTAS AND
NEBRASKA.

SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE TO FORM THIS EVENING OVER
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...THEN BE JOINED BY MORE STORMS
LATER TONIGHT.  ANY THUNDERSTORM THIS EVENING MAY BECOME SEVERE.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MAY BE
NECESSARY TONIGHT.

EAST OF THE MISSISSIPPI RIVER...THE AIR WAS ALSO UNSTABLE AND SOME
STRONG THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. THE STRONGEST
THUNDERSTORMS ARE EXPECTED SOUTH OF A LA CROSSE-WISCONSIN DELLS LINE.

RACY
Special weather statement, Jun 19, 6:01 PM CDT, 2 hours 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
6 PM CDT THU JUN 19 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE
AREA THROUGH THE OVERNIGHT...

THE RISK AREA COVERS LOCATIONS WEST OF THE MISSISSIPPI RIVER...WEST OF A
LAKE CITY MINNESOTA-DUBUQUE IOWA LINE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

VERY UNSTABLE AIR WAS IN PLACE ACROSS THE AREA THIS
EVENING...ESPECIALLY OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
SATELLITE WAS SHOWING CLOUDS STARTING TO FORM OVER NORTH CENTRAL IOWA
AND SOUTH CENTRAL MINNESOTA...AN AREA PRIMED FOR RAPID THUNDERSTORM
DEVELOPMENT. MORE THUNDERSTORMS WERE FORMING OVER THE DAKOTAS AND
NEBRASKA.

SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE TO FORM THIS EVENING OVER
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...THEN BE JOINED BY MORE STORMS
LATER TONIGHT.  ANY THUNDERSTORM THIS EVENING MAY BECOME SEVERE.

STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MAY BE
NECESSARY TONIGHT.

EAST OF THE MISSISSIPPI RIVER...THE AIR WAS ALSO UNSTABLE AND SOME
STRONG THUNDERSTORMS ARE POSRSIBLE LATER TONIGHT. THE STRONGEST
THUNDERSTORMS ARE EXPECTED SOUTH OF A LA CROSSE-WISCONSIN DELLS LINE.

RACY
Local storm report, Jun 19, 7:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    2 MILES EAST OSTRANDER    MN   .88 INCH HAIL
06/19/97   FILLMORE

TS
Local storm report, Jun 19, 7:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           *

0746 PM    2 MILES EAST OSTRANDER    MN   .88 INCH HAIL
06/19/97   FILLMORE

TS
Local storm report, Jun 19, 8:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    CHERRY GROVE              MN   1.75 INCH HAIL
06/19/97   FILLMORE

TMS
Local storm report, Jun 19, 8:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    CHERRY GROVE              MN   1.75 INCH HAIL
06/19/97   FILLMORE

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:50 PM CDTSevere Thunderstorm WarningARXFillmore65 min
Jun 19, 9:03 PM CDTTornado WarningARXFillmore62 min
Jun 19, 9:36 PM CDTSevere Thunderstorm WarningARXHouston64 min
Jun 19, 10:40 PM CDTSevere Thunderstorm WarningARXHouston35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.